Ohio, 2011

Flash Flooding and Flood in Ohio, May 14 to 15, 2011

May 14 to 15, 2011 · NWS CLE · 12 events in 11 counties and zones

An area of low pressure moved up from the Mississippi River Valley into Ohio. The storm system had adequate moisture from the Gulf of Mexico, which increased rainfall rates to over an inch and a half per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved up from the Mississippi River Valley into Ohio. The storm system had adequate moisture from the Gulf of Mexico, which increased rainfall rates to over an inch and a half per hour. This intense rainfall triggered several small rivers and streams to overflow their banks, and for low lying and poor drainage areas to flood. The highest rainfall amounts were observed over northwest OH with 2 to 3 inches reported near Toledo. Amounts this high were observed elsewhere, though they were more spotty and not over the same basins. Widespread 1 to 2 inches was the average rainfall totals across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 2:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 2:18 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT SAT MAY 14 2011

.SYNOPSIS...
A LOW NEAR SOUTHERN OHIO WILL SLOWLY DRIFT INTO VIRGINIA THROUGH
MONDAY THEN MOVE BACK NORTHWEST INTO OHIO BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY/...
WITH POTENTIAL FOR MORE HEAVY RAIN THIS EVENING AND SPOTTY FLOODING
PROBLEMS OCCURRING...SEE NO REASON NOT TO KEEP FLASH FLOOD WATCH
EARLY TONIGHT. SOME POTENTIAL FOR CONVECTION TO CONTINUE IN THE
EASTERN PART OF THE AREA LATE TONIGHT BUT WITH OVERALL AIRMASS
COOLING AND STABILIZATION NOT SURE IF THIS WILL HAPPEN SO WILL STAY
WITH END OF FLOOD WATCH AT MIDNIGHT. LIMITED ISOLATED SEVERE THREAT
FOR HAIL WILL ALSO DIMINISH WITH COOLING BY LATE THIS EVENING.

&&

.SHORT TERM /6 AM SUNDAY THROUGH WEDNESDAY NIGHT/...
CURRENT FORECAST CONTINUES TO LOOK GOOD AS MODELS REMAIN FAIRLY
CONSISTENT WITH STALLED PATTERN. UPPER AND SURFACE LOW WILL MAKE
SLOW PROGRESS SE INTO MON THEN STALL AND BACK TRACK TOWARDS US TUE
AND WED. ONLY QUESTION IS WHETHER MOISTURE WILL BE PULLED SE OUT OF
THE NW PART OF THE CWA FOR A WHILE AROUND MON TO NOTICEABLY LESSEN
PRECIP THREAT. DAYTIME TEMPS TO BE MISERABLE AS WELL BELOW NORMAL
HIGHS EXPECTED SUN THROUGH TUE WITH SLIGHT MODERATION BY WED.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NO BIG CHANGES IN STORE FOR THE LONG TERM PORTION.  BOTH MODELS
CONTINUE TO SHOW LOW PRESSURE AND COOL MOIST UNSTABLE AIR ACROSS THE
AREA.  WOULD EXPECT SCATTERED TO NUMEROUS SHOWERS.  TEMPERATURES
WILL BE BELOW NORMAL TO START BUT FRIDAY INTO SATURDAY MODELS DO
SHOW AN UPPER RIDGE JUST TO OUR WEST MOVING SLOWLY EAST SO IT SHOULD
GET INTO THE AREA ON SATURDAY ALLOWING TEMPS TO RECOVER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
RADAR SHOWS LIGHT RAIN ACROSS EASTERN OHIO INTO NWRN PA WITH
ANOTHER AREA OF RAIN MOVING NORTH THROUGH SOUTHWEST OHIO.
CONVECTIVE ENERGY IS POOLING ACROSS CENTRAL OHIO INTO THE
NORTHWEST WITH VALUES AROUND 1000 J/KG. EXPECT THUNDERSTORMS TO
DEVELOP THERE FAIRLY RAPIDLY EARLY THIS AFTERNOON AND MOVE NORTH
AFFECTING TOL FDY/MFD AND CLE. RAIN COOLED AIR IN THE EAST IS
MORE STABLE INITIALLY HOWEVER WILL BRING THUNDER IN THERE FOR THE
LATE AFTERNOON. WILL TAKE THUNDER CHANCES INTO THE EARLY EVENING
AND THEN GO WITH JUST SHOWERS THROUGH THE LATE EVENING. OVERNIGHT
EXPECT LESS COVERAGE. ALSO OVERNIGHT THE SURFACE LOW WHICH IS
ELONGATED FROM NORTHWEST OHIO BACK ACROSS INDIANA...SHIFTS SLOWLY
SOUTHEAST TO CENTRAL/EAST CENTRAL OHIO. MUCH OF THE NRN OHIO AND
NWRN PA WILL BE ON THE NORTH SIDE OF THE LOW SO EXPECT MOSTLY IFR
CONDITIONS IN FOG AND/OR LOW CLOUDS OVERNIGHT INTO SUNDAY MORNING.
WINDS GENERALLY LIGHT HOWEVER NORTHEAST WINDS WILL INCREASE
THROUGH THE LATE MORNING ACROSS THE NORTH SHORE AS THE GRADIENT
FINALLY TIGHTENS.

.OUTLOOK...LOW PRESSURE SYSTEM FORECAST TO LINGER OVER NRN OH
THROUGH SUNDAY. EXPECT NON-VFR IN SCATTERED TO NUMEROUS SHOWERS
SATURDAY EVENING THROUGH EARLY NEXT WEEK.

&&

.MARINE...
SLOW MOVING LOW PRESSURE WILL MOVE ACROSS OHIO TO THE EAST COAST
TONIGHT THROUGH TUESDAY.  THIS WILL ALLOW EAST TO NORTHEAST FLOW TO
INCREASE ACROSS THE LAKE SUNDAY INTO SUNDAY NIGHT.  WILL LIKELY NEED
A SMALL CRAFT ADVISORY FOR SUNDAY AFTERNOON CONTINUING SUNDAY NIGHT
INTO MONDAY. CONDITIONS SHOULD DROP BELOW SMALL CRAFT LEVELS
TUESDAY.  DEEP MOISTURE WILL REMAIN ACROSS THE AREA SUNDAY THROUGH
MUCH OF THE WEEK SO EXPECT NUMEROUS SHOWERS THROUGH THE ENTIRE
PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ003-
     006>014-017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, May 14, 5:02 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EDT SAT MAY 14 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-151015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
602 AM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN COULD PRODUCE FLOODING.
THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN WILL CONTINUE AT TIMES THROUGH AT LEAST MID WEEK. ANY
ADDITIONAL HEAVY RAIN MAY PRODUCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-151015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
602 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...STRONG THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE TODAY
INTO TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE POSSIBLE ON LAKE ERIE BY SUNDAY NIGHT INTO
MONDAY.

The radar

The Cincinnati radar (KILN), 161 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hancock

When
May 14, 3:30 PM EST to 5:00 PM EST
Where
Hancock County, 3.12 mi NNW of New Stark to 2.72 mi NNW of (Fdy)findlay Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.868, -83.763

Two seperate severe thunderstorms brought strong winds, hail, and torrential rain to Hancock County. The heaviest rainfall from the first storm fell over Findlay with as much as 1.75 in 75 minutes. The second storm followed shortly behind the first, but this time further south over Arlington. Doppler radar estimates as much as 2.5 fell in this area. The combined rainfall over the Eagle Creek watershed caused it to spill into downtown Arlington. In Arlington several roads were flooded, with two to three feet of water over South Main Street.

Flash Flood, Cuyahoga

When
May 14, 4:00 PM EST to 5:00 PM EST
Where
Cuyahoga County, 1.94 mi S of Parma Hgts to 1.3 mi ESE of Short Line Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.352, -81.773

Torrential rain from passing thunderstorms brought as much as 2.5 or rain to portions of Cuyahoga County. This intense rainfall over saturated grounds produced rapid runoff. The result was several roads flooded, including Smith Road in Middleburg Heights where several inches of flowing water was observed. Portions of Westlake, Parma, and Garfield Heights experienced flooding in non-typical places as well. West 130th St in Cleveland Ohio was impassable due to flash flooding when several feet of flowing water filled the road in 10 minutes.

Flash Flood, Marion

When
May 14, 4:15 PM EST to 5:00 PM EST
Where
Marion County, 7.58 mi NW of Meeker to 3.42 mi ESE of New Bloomington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.715, -83.416

Torrential rain fell over portions of Marion County as severe thunderstorms moved through the region. Rainfall rates over an inch per hour produced rapid runoff with rapid filling of small streams and creeks. This resulted in the flooding of local roadways. Rocky Fork, Prairie Run, and Grave Creek came over their banks, some by as much as 2.5 feet. The Marion County Engineers office says numerous county gravel roads were flooded and closed.

Flash Flood, Seneca

When
May 14, 5:00 PM EST to 6:30 PM EST
Where
Seneca County, 2.09 mi NW of Bascom to 2.04 mi NNE of Old Ft
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.151, -83.309

A series of strong to severe thunderstorms rolled through Seneca County, with strong winds, hail, and torrential rainfall. The rainfall resulted in flash flooding across the county. Sheriff's department reported water running across several roads with creeks coming out of their banks. Storm drains in the city of Tiffin were overwhelmed which caused water rises up to the hoods of cars downtown. A person had to be rescued as a result. A railroad underpass in Tiffin was flooded several feet deep.

Flash Flood, Ashland

When
May 14, 6:00 PM EST to 7:00 PM EST
Where
Ashland County, Ashland to 2.01 mi W of England
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.870, -82.300

Strong thunderstorms brought wind, hail, and torrential rain to Ashland County on the evening of the 14th. Doppler Radar estimated as much as 2 inches fell within two hours over northern portions of the county. The result was several roads flooded. Flood damage closed County Road 1302 between U.S. 42 and Township Road 753 in Montgomery Township.

Flash Flood, Lorain

When
May 14, 6:35 PM EST to 9:30 PM EST
Where
Lorain County, Lorain to 0.51 mi NNW of Sheffield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.470, -82.180

Lorain County experienced their third straight day of flooding on the 14th. Storms brought around an inch of additional rainfall, but this in addition to already swollen streams and saturated ground cover was enough to trigger additional flooding. Several creeks came out of their banks and water was running across several roads. The speed that the water rose caught motorists by surprise as many cars stalled in high water.

Flash Flood, Geauga

When
May 14, 6:38 PM EST to 8:00 PM EST
Where
Geauga County, Parkman to 2.02 mi NW of Welshfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.370, -81.070

Saturated ground cover could not hold any additional rain, however on the evening of the 14th torrential rainfall brought an additional inch to Geauga County. The rain fell within 75 minutes, resulting in rapid runoff. The result was flash flooding mainly over northern portions of the county where rainfall was the heaviest. Several state and local roads were flooded including RT 528 in Parkman.

Flash Flood, Portage

When
May 14, 7:30 PM EST to 9:00 PM EST
Where
Portage County, Streetsboro to 1.82 mi WSW of Mantua Mills Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.230, -81.350

Several days of heavy rain set the stage for additional flooding on the 14th. Heavy rain with rates over an inch per hour resulted in flash flooding over portions of Portage County. Several roads had to be closed near Streetsboro including RT 303.

Flood, Mahoning

When
May 14, 8:30 PM EST to 10:00 PM EST
Where
Mahoning County, 0.8 mi E of Shively Corners to 0.34 mi NNE of Scienceville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.121, -80.765

Overwhelmed drainage systems and saturated ground cover from recent floods and heavy rain set the stage for additional flooding on the 14th. A storm brought an inch or less of rainfall to the Youngstown area, however the high rate of rainfall was sufficient to produce flooding. Several roads in Youngstown flooded with up to a foot of water as drains backed up.

Flash Flood, Ashtabula

When
May 14, 9:00 PM EST to 11:00 PM EST
Where
Ashtabula County, 1.45 mi NW of Geneva to 2.61 mi SSE of Rome
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.812, -80.953

Storms with torrential rainfall combined with saturated ground conditions resulted in flash flooding over Ashtabula County. Several small streams and creeks were already swollen due to recent rains and floods, so the additional inch to an inch and a half was more than sufficient to produce flooding. Several creeks came out of banks, with portions of ST RT 46 closed as several inches of flowing water from a small creek near the town of Rock Creek covered the road.

Flash Flood, Trumbull

When
May 14, 9:15 PM EST to May 15, 12:00 AM EST
Where
Trumbull County, 2.52 mi SSE of Braceville to 1.72 mi ESE of Delightful
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.198, -80.926

Several days of heavy rain had led to saturated ground and swollen creeks and streams across Trumbull County. On the 14th line of thunderstorms brought an additional inch to an inch and a half of rainfall. This rainfall became almost enirely runoff, which rapidly flooded low lying and poor drainage areas. A car became stuck on the road on RT 40 near Leavittsburg, where water was also entering apartment buildings. Several roads had to be closed.

Flash Flood, Trumbull

When
May 14, 10:30 PM EST to May 15, 12:00 AM EST
Where
Trumbull County, 2.3 mi WNW of North Bloomfield to 1.43 mi W of Triumph
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.485, -80.920

Torrential rain fell over Trumbull County on the evening of the 14th, this after three preceding days of flooding. The saturated ground could not handle additional rainfall, so the one to two inches that fell on this evenig resulted in flash flooding. Several creeks mainly in northern portions of the county came out of their banks. Basements flooded in the Howland Township area. Several roads were impassable including OH 193.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300140, 300132, 300157, 300166, 300182, 300486, 300494, 300490, 300495, 300498, 300489, 300493.